MAUDE Adverse Event Report: MEDTRONIC XOMED INC. VISUALASE; POWERED LASER SURGICAL INSTRUMENT

MEDTRONIC XOMED INC. VISUALASE; POWERED LASER SURGICAL INSTRUMENT
Model Number 9735560
Medical Device Problem Codes Thermal Decomposition of Device (1071); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/26/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information regarding a thermal therapy system being used during a soft tissue ablation (neuro) procedure.It was reported that there was a tumor in the amygdala with a large calcium deposit in the middle which obscured the imaging, heat spread, and temperature map (tmap).After two initial heat attempts and uneven, inaccurate heat readings corresponding to the amount of power, a pullback was made to determine if it was the calcium deposit that was the issue, or if it was the fiber.They reheated in a new spot and had the same low heat profile.The laser fiber was broken clean at the tip with slight charring discoloration, but it was not melting the fiber nor the catheter.Also, the catheter had been tightened too tightly at the bone anchor and was broken at the anchor site.It held together and was not detectable until they had to remove the broken laser fiber, which was not easily removed due to the tightening at the bone anchor.The bone anchor blue cap was loosened, the fibers were exchanged and that was when the surgeon saw bending on the catheter.Water was ran to determine the damage and water return.It was noted that saline was returning to the drainage bag but very slowly, leaking enough that there was not detectable slowing in the drip chambers.There were three ablations performed in the end with a new fiber.There were three performed with the first broken fiber.Two were in the same spot, and then one pullback to a different spot.The case was finished successfully.There was a reported delay to the procedure of more than 1 hour due to this issue.Post-operative magnetic resonance imaging (mri) scans revealed no unwanted damage.The patient woke up fine.The products were broken, but i tact with nothing left in the patient.There was no reported impact on patient outcome.
 
Additional Manufacturer Narrative
H3, h6: no products have been returned to medtronic for analysis.Codes b17, c20, and d15 are applicable.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
VISUALASE
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer (Section G)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer Contact
justin ellis
8200 coral sea street ne mvs21
mounds view, MN 55112
7635265677
MDR Report Key21731698
Report Number1045254-2025-01008
Device Sequence Number12945344
Product Code GEX
UDI-Device Identifier00763000416430
UDI-Public00763000416430
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K053087
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9735560
Device Catalogue Number9735560
Device Lot Number0229951066
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2025
Initial Report FDA Received Date03/31/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale